Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 133, NWS Memphis, TN

July 23, 2016Calhoun County, Pontotoc County, Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 23, 2016, 10:50 AM CDT for Calhoun County, Pontotoc County, Yalobusha County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 10:50 AM CDT (15:50 UTC)
Expired
Jul 23, 2016, 2:45 PM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Pontotoc County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 112 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WGUS54 KMEG 231550
FFWMEG
MSC013-115-161-231845-
/O.NEW.KMEG.FF.W.0133.160723T1550Z-160723T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 AM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
  CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 145 PM CDT

* AT 1049 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED 90 MINUTES. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN
  ADDITIONAL 2 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WATER VALLEY...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...
  COFFEEVILLE...PITTSBORO...VELMA...BANNER...BIG CREEK...BRYANT...
  SAREPTA...RETREAT...LOYD...SPEARMAN...ELLARD...GUMS...REID...
  ROBBS AND BENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3387 8951 3387 8977 3390 8977 3390 8978
      3416 8972 3416 8914 3381 8914 3381 8951

$$
1 follow-up statement
445 
WGUS54 KMEG 231836
FFWMEG
MSC013-115-161-231945-
/O.EXT.KMEG.FF.W.0133.000000T0000Z-160723T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
  CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 245 PM CDT

* AT 136 PM CDT...DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL INCH OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WATER VALLEY...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...
  COFFEEVILLE...PITTSBORO...VELMA...BANNER...BIG CREEK...BRYANT...
  SAREPTA...RETREAT...LOYD...SPEARMAN...ELLARD...GUMS...REID...
  ROBBS AND BENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3387 8951 3387 8977 3390 8977 3390 8978
      3416 8972 3416 8914 3381 8914 3381 8951

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:47 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 23, 8:47 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
847 AM CDT SAT JUL 23 2016

.UPDATE...
Updated to increase pops

&&

.DISCUSSION...

Weak MCV across West Tennessee will continue to generate
scattered thunderstorms today...with the greatest threat area
running along and south on interstate forty. Have increased pops
to likely in this region. Weak steering flow will allow for
training of convection and thus localized flash flooding. In
addition still monitoring the heat situation. Portions of the
current Heat Advisory will likely be trimmed out before noon.

JAB

&&

.PREV DISCUSSION... /issued 600 AM CDT SAT JUL 23 2016/

DISCUSSION... /issued 400 AM CDT SAT JUL 23 2016/

Hot and humid conditions to continue areawide today, as the upper
level ridge begins a slow deamplification and retrograding trend
that will continue through late next week.

00Z NAM and GFS prog 925mb temps to be 1-2C cooler today. Along
with increased clouds and slightly increased thunderstorm coverage,
expect highly variable heat indices to prevail in the 105 to 110
range.

GFS and ECMWF models remain in good agreement in flattening the
upper level ridge over the southern half of the CONUS by late Sunday,
followed by height falls and a transition to northwest flow over
the Ohio Valley by Tuesday. Temps across the Midsouth will moderate
to near normal mid-summer normals in the low/mid 90s early in the
week, perhaps lower in localized areas modified by thunderstorm
outflow.

Height falls will continue for the latter portion of next week,
exposing the Midsouth to weak northwest flow aloft an continued
weak convective inhibition. Portions of the Midsouth may not warm
out of the 80s late next week, with the aid of thunderstorms and
increased cloud cover. Concurrently, the recently dominate upper
level ridge will retrograde to Nevada and California.

PWB

&&

.AVIATION...

12Z TAF Set

VFR conditions generally expected over the next 24 hours outside
of scattered diurnal thunderstorms that will develop after 18Z.
Best chances will occur south of Interstate 40 where old outflow
boundaries from tonights convection sit. Have added tempo groups
to KMEM and KTUP between 21Z-01Z to account for this. Winds will
be light and variable through the period.

KRM

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 8 PM CDT Sunday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 8 PM CDT Sunday for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT Sunday for Benton MS-Coahoma-DeSoto-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory until 8 PM CDT this evening for Alcorn-Calhoun-
     Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-Pontotoc-
     Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT Sunday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 23, 3:24 AM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
324 AM CDT SAT JUL 23 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
324 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS HEAT IS FORECAST FOR ALL OF THE MIDSOUTH TODAY. HEAT
INDICES OF 105 TO 110 DEGREES WILL PREVAIL FROM LATE MORNING INTO
EARLY EVENING.

SCATTERED STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL AND STRONG WINDS THROUGH TONIGHT. COOLER OUTFLOW FROM
THUNDERSTORMS MAY PROVIDE TEMPORARY LOCALIZED RELIEF FROM THE
HEAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES ARE FORECAST TO RANGE FROM 105 TO 110 DEGREES
SUNDAY... MAINLY NORTHWEST OF A CHARLESTON TO OXFORD TO CORINTH
MISSISSIPPI LINE.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS
THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, Jul 23, 7:38 AM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 AM CDT SAT JUL 23 2016

MSZ002-008-012-013-231330-
TATE MS-LAFAYETTE MS-PANOLA MS-MARSHALL MS-
738 AM CDT SAT JUL 23 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 AM CDT FOR...

EASTERN TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 738 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BARR...OR 13 MILES
NORTHEAST OF JOHN W KYLE STATE PARK

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN EASTERN TATE...NORTHWESTERN LAFAYETTE...NORTHEASTERN PANOLA
AND SOUTHWESTERN MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3448 8983 3472 8989 3476 8947 3449 8943
TIME...MOT...LOC 1238Z 274DEG 6KT 3460 8970
Special weather statement, Jul 23, 8:10 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
810 AM CDT SAT JUL 23 2016

TNZ088-089-231400-
FAYETTE TN-SHELBY TN-
810 AM CDT SAT JUL 23 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 900 AM CDT FOR...

SOUTHWESTERN FAYETTE COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN SHELBY COUNTY IN WESTERN TENNESSEE...

AT 810 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR EADS...OR 10 MILES
NORTHEAST OF COLLIERVILLE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHWESTERN FAYETTE AND SOUTHEASTERN SHELBY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3528 8970 3529 8939 3500 8939 3500 8978
TIME...MOT...LOC 1310Z 036DEG 7KT 3519 8959
Special weather statement, Jul 23, 8:48 AM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 AM CDT SAT JUL 23 2016

MSZ001-002-008-231430-
TATE MS-MARSHALL MS-DESOTO MS-
848 AM CDT SAT JUL 23 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 AM CDT FOR...

TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
EASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 848 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR COLDWATER...OR NEAR
SENATOBIA

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN TATE...WESTERN MARSHALL AND EASTERN DESOTO COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3499 8996 3500 8972 3499 8955 3456 8966
      3456 9005
TIME...MOT...LOC 1348Z 021DEG 24KT 3468 8992
Special weather statement, Jul 23, 9:25 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
925 AM CDT SAT JUL 23 2016

MSZ001-002-008-231515-
TATE MS-MARSHALL MS-DESOTO MS-
925 AM CDT SAT JUL 23 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 AM CDT FOR...

TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
WEST CENTRAL MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 925 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR LEWISBURG...OR 10
MILES EAST OF HERNANDO

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN TATE...WEST CENTRAL MARSHALL AND SOUTHEASTERN DESOTO
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3488 9004 3488 8960 3456 8968 3456 9018
TIME...MOT...LOC 1425Z 022DEG 27KT 3479 8980
Local storm report, Jul 23, 9:34 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     8 W COVINGTON           35.57N 89.79W
07/22/2016                   TIPTON             TN   LAW ENFORCEMENT

            TREES REPORTED DOWN COUNTY WIDE.

&&

JAB
Special weather statement, Jul 23, 9:51 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
951 AM CDT SAT JUL 23 2016

MSZ012-231530-
PANOLA MS-
951 AM CDT SAT JUL 23 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1030 AM CDT FOR...

CENTRAL PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 951 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER COMO...OR 7 MILES
NORTHWEST OF JOHN W KYLE STATE PARK

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL PANOLA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3426 9013 3455 9004 3455 8972 3453 8972
      3426 8980
TIME...MOT...LOC 1451Z 007DEG 13KT 3448 8991

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:38 AM CDTSpecial Weather StatementMEGMarshall52 min
Jul 23, 8:48 AM CDTSpecial Weather StatementMEGTate42 min
Jul 23, 9:25 AM CDTSpecial Weather StatementMEGDeSoto, Tate50 min
Jul 23, 9:39 AM CDTFlash Flood WarningMEGDeSoto, Marshall, Panola, Tate3 hr
Jul 23, 9:51 AM CDTSpecial Weather StatementMEGPanola39 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.